Affordable Access

Grinnellian and Eltonian niches and geographic distributions of species.

Authors
Type
Published Article
Journal
Ecology Letters
1461-0248
Publisher
Wiley Blackwell (Blackwell Publishing)
Publication Date
Volume
10
Issue
12
Pages
1115–1123
Identifiers
PMID: 17850335
Source
Medline
License
Unknown

Abstract

In the recent past, availability of large data sets of species presences has increased by orders of magnitude. This, together with developments in geographical information systems and statistical methods, has enabled scientists to calculate, for thousands of species, the environmental conditions of their distributional areas. The profiles thus obtained are obviously related to niche concepts in the Grinnell tradition, and separated from those in Elton's tradition. I argue that it is useful to define Grinnellian and Eltonian niches on the basis of the types of variables used to calculate them, the natural spatial scale at which they can be measured, and the dispersal of the individuals over the environment. I use set theory notation and analogies derived from population ecology theory to obtain formal definitions of areas of distribution and several types of niches. This brings clarity to several practical and fundamental questions in macroecology and biogeography.

Statistics

Seen <100 times